Pennsylvania, 2011

Flash Flooding and Flooding in Pennsylvania, September 7 to 12, 2011

September 7 to 12, 2011 · NWS BGM · 16 events in 4 counties and zones

The remnants of Tropical Storm Lee moved northward from the southern Appalachians on the 6th to the middle Atlantic states on the 7th before stalling on the 8th. The moisture from Lee interacted with a frontal system to the west across the eastern Ohio Valley and eastern Great Lakes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$103 million
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

The remnants of Tropical Storm Lee moved northward from the southern Appalachians on the 6th to the middle Atlantic states on the 7th before stalling on the 8th. The moisture from Lee interacted with a frontal system to the west across the eastern Ohio Valley and eastern Great Lakes. In addition, moisture was drawn into New York and Pennsylvania from Hurricane Katia which was moving northward off the east coast in tandem with the remnants of Lee. This complicated scenario led to an extreme amount of rain for central New York and northeast Pennsylvania, most of which fell over a 48 hour period from the 6th to the 8th. Rainfall of 6 to 12 inches occurred over most of the upper Susquehanna river basin in New York and northeast Pennsylvania. The heavy rain caused massive, record breaking flooding on small streams, creeks and the Susquehanna River and its larger tributaries.

The main branch of the Susquehanna River in New York from Binghamton to Vestal, Owego and Waverly crested from 1 to 4 feet higher than the previous record crests set in June 2006. In Pennsylvania, record crests occurred along the Susquehanna River at Meshoppen and Wilkes Barre which exceeded the long-standing record crests by around 1 foot associated with Hurricane Agnes in 1972.

Damages in the upper Susquehanna River Basin in New York and Pennsylvania are close to 1 billion dollars. Unfortunately, the flooding claimed 1 life and injured 1 person in central New York and northeast Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 7, 12:26 AM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Sep 7, 12:26 AM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
126 AM EDT WED SEP 7 2011

.SYNOPSIS...
THE REMNANTS OF TROPICAL STORM LEE WILL MOVE NORTH INTO THE
THE OHIO VALLEY BY WEDNESDAY AND NEARLY STALL, UNTIL HE WEAKENS BY
FRIDAY. RAIN, HEAVY AT TIMES, WILL SPREAD OVER MOST OF CENTRAL NEW
YORK AND NORTHEAST PENNSYLVANIA TONIGHT, AND CONTINUE THROUGH
THURSDAY. THE POTENTIAL EXISTS FOR FLASH FLOODING AND RIVER
FLOODING ACROSS A LARGE PART OF THE REGION. THE RAINS WILL TAPER
TO LIGHTER SHOWERS THURSDAY NIGHT AND FRIDAY, THEN LINGER THROUGH
THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH TODAY/...
1030 PM UPDATE...RAIN CONTINUES SPREADING NORTH ACROSS CWA AS
ISENTROPIC FORCING LIFTS NORTH. OVER THE WYOMING VALLEY AND PARTS
OF THE POCONOS RATES HAVE INCREASED DURING THE PAST HOUR WITH
MODERATE TO HEAVY RAINFALL BEING OBSERVED. RAIN SHIELD WILL
CONTINUE SPREADING NORTH/WEST ACROSS CWA OVERNIGHT WITH
INTENSITIES ALSO INCREASING DUE TO DEEP MOISTURE TRANSPORT FROM
THE TROPICS AND STRONG UPPER LEVEL DIVERGENCE AS AREA WILL RESIDE
IN RIGHT ENTRANCE REGION OF STRENGTHENING UPPER LEVEL JET. JUST
MINOR ADJ MAKE TO SHORT TERM POPS/TEMPS.

715 PM UPDATE...REGIONAL RADARS SHOW MAINLY LIGHT RAIN CONTINUING
ACROSS NORTHEAST PA AND INTO THE SOUTHERN CATSKILLS. THIS ACTIVITY
CONTINUES TO MAKE SLOW PROGRESS NORTHWARD UNDER INCREASING
ISENTROPIC FORCING. CURRENT SHORT TERM FORECAST IN EXCELLENT SHAPE
SHOWING LIGHT RAIN CONTINUING TO MAKE SLOW PROGRESS THIS EVENING
INTO THE SOUTHERN TIER OF NY AND THE WESTERN CATSKILLS.

MADE SOME TWEAKS TO THE 10 AM UPDATE BASED ON RADAR TRENDS AND
SOME OF THE NEW GUIDANCE. NO MUCH CHANGES HERE. SEE BELOW FOR
PREVIOUS NEAR TERM WHICH COVERS TONIGHT.

PREVIOUS DSCN...
RADAR IMAGERY SHOWS A SWATH OF RAINS FROM WVA AND MOST OF PA NE TO
SERN NY. THE SWATH OF LIGHT TO MODERATE RAINS HAS TEMPORARILY
SHIFTED TO THE SOUTH WITH THE PASSAGE OF AN UPR LVL WAVE ACRS SERN
CANADA AND NRN NEW ENGLAND THIS MORNING. THE PASSAGE OF THIS WAVE
AS PUSHED A COLD FRONT FARTHER SOUTHWARD WHICH IN EFFECT HAS
PUSHED THE PRECIP SOUTHWARD FOR NC NY FOR MOST OF THIS PM. WV
IMAGERY SHOWS A JET STREAK ROUNDING THE BASE OF THE UPR LVL TROF
ASSCTD WITH THE REMNANTS OF LEE IN THE SC U.S. THIS WILL INCREASE UPR
LVL DVRG TO THE NORTH OF THIS REGION THIS EVENING AND TONIGHT. ADDTNLY
ANTHER SHRT WAVE WILL BE HEADING SEWRD INTO THE GREAT LAKES THIS
EVE AND CAUGHT UP INTO THE CONFLUENT ZONE TO OUR NORTHEAST...WHICH
IN EFFECT INTENSIFIES A JET ENTRANCE REGION ACRS SERN CANADA
TONIGHT. THE EFFECT OF THESE TWO FEATURES WILL INCREASE UPR LVL
DVRG ACRS NY AND PA AND PUSH THE MAIN BATCH OF RAINS SLOWLY BACK
NORTHWARD. WE TIME THE STEADIER RAINS NORTHWARD BTWN 00Z AND 12Z
WED FROM NE PA TO SC NY. THE HEAVIEST RAIN WILL BE ARRIVING IN NRN
PA THIS EVENING AND EVENTUALLY INTO C NY EARLY WED. WILL CONTINUE
FLASH FLOOD WATCH FROM PREVIOUS SHIFTS. HEAVIEST RAIN IS EXPECTED
MAINLY AFTER THIS TIME PERIOD.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
ALL SYNOPTICAL SCALE MODELS ARE PAINTING A LARGE SCALE FLOW
PATTERN THAT IS VERY CONDUCIVE TO EXCESSIVE RAINS IN THE NORTHEAST
U.S. WV IMAGERY SHOWS UPR LVL TROF ASSCTD WITH THE REMNANTS OF
LEE OVR THE SRN U.S. WITH A LARGE TROPICAL MOISTURE FEED TO THE
NORTH-NORTHEAST FROM THE SRN U.S ACRS THE NERN U.S. TO ERN CANADA.
MEANWHILE HURCN KATIA IS SLOWLY MOVING NORTHWARD WELL OFF THE EAST
COAST. A STRG UPR LVL RDG WILL HOLD ITS GROUND N OF KATIA OFF THE
NEW ENGLAND COAST THRU AT LEAST THURSDAY. IN ADDTN...AN UPR LVL
HIGH SEEN WELL IN THE WV IMAGERY OVR SWRN CANADA DROPS SEWRD INTO
THE NRN PLAINS AT THIS TIME WITH A STRG JET STREAM ACRS SRN
CANADA. THE LARGE SCALE EFFECT OF THIS IS TO BLOCK THE
NORTHWARD AND EASTWARD PROGRESSION OF LEE AND HIS REMNANT MOISTURE
FOR TODAY THRU THURSDAY. INDEED A BROAD CLOSED LOW IS BEING
FORECAST TO FORM OVER THE OHIO VLLY AND MID-WEST BY 06Z FRI ALL MODELS.
HENCE THE MOISTURE FROM LEE WILL BE DIRECTED TWD NY AND PA IN THIS
TIME PERIOD WHICH IS NOT GOOD.

NOW WHERE DOES THIS MOISTURE GO AND HOW MUCH WILL IT ENHANCE? THAT
IS THE NEXT BIG QUESTION. INITIALLY A JET STREAK ROUNDING THE BASE
OF THE UPR LVL TROF ASSCTD WITH LEE OVR THE SRN U.S WILL
ACCELERATE A SRLY LOW-LVL JET E OF THE APPLCNS AND ALLOW A LARGE
SWATH OF RAIN TO HEAD NORTHWARD TONIGHT. THIS MOISTURE IS TROPICAL
IN NATURE AND HAS HIGH PW/S TO THE TUNE OF 1.75 TO 2+ INCHES WHICH
SURGES NORTHWARD INTO NY AND PA BY WED EVE IN THIS ENHANCED SRLY
FLOW. IN ADDTN TO THIS ENHANCED SOUTHERLY MOISTURE TRANSPORT...A
LL FGEN REGION WILL BE FORMING TO THE N ACRS NY IN ASSCTN WITH A
STRG JET ENTRANCE REGION CIRC THAT WILL BE FORMING FROM CONFLUENCE
ACRS SERN CANADA. THIS CONFLUENCE IS RELATED TO UPR LVL HGHT RISES
FROM KATIA AND AN UPR LVL BAROCLINIC TROF DIGGING IN SERN CANADA
BY WED EVE. THIS CONFLUENT ZONE WILL ALLOW FOR LL FGEN FRCG ACRS
NY/NRN PA WHICH INTERCEPTS THIS MOIST TROPICAL FLOW WHICH WILL
EVENTUALLY PIVOT TO THE WED PM/WED NGT. THE END RESULT IS INSANE
AMOUNTS OF RAIN FOR THIS FAR NORTH. HAVE CONTINUED FLOOD WATCH
WHICH INCLUDES POTENTIAL FOR MAJOR FLASH FLOODING AND ALSO MAJOR
RIVER FLOODING.

BELIEVE HEAVY RAINS WILL SPREAD NORTH AND WEST FROM NRN PA TO C NY WED
DURG DAY AND SET UP ACRS FINGER LAKES/UPR MOHAWK TO CHEMUNG BASIN
LATER WED AND WED NGT/ERLY THURSDAY BEFORE WEAKENING DURG DAY
THURSDAY. RAINFALL AMNTS OF 5-10 INCHES WILL BE POSSIBLE ACRS THE
FINGER LAKES TO CNTRL SRN TIER...WITH 3-6 INCHES ELSEWHERE IN CWA.
THIS CUD CAUSE MAJOR FLOODING AND FLASH FLOODING AND WILL KEEP
FLOOD WATCHES UP AS IS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
UPDATED AT 2 PM...
SATURDAY AND SUNDAY SOME SHOWERS STILL AROUND WITH LEE STILL CUT
OFF OVER THE OHIO VALLEY. THIS LIFTS OUT ON BOTH THE GFS AND EURO
ON MONDAY BRINGING A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS
MONDAY INTO TUESDAY. NOT AS WET WITH TEMPERATURES ABOVE NORMAL
SATURDAY TO MONDAY THEN NEAR NORMAL TUESDAY.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
MODERATE TO HEAVY RAIN BANDS ARE SPREADING THROUGH THE AVP
TERMINAL, AND WILL ARRIVE AT BGM, ITH, AND ELM IN THE NEXT 2-4
HOURS. VISIBILITIES WILL FALL TO 1 TO 3 MILES, AND CEILINGS WILL
DROP TO BETWEEN 500 AND 1500 FEET IN RAIN BANDS.

AS THE ATMOSPHERE SATURATES DURING THE LATE MORNING HOURS, MOST
TERMINALS WILL LOCK INTO IFR TERRITORY...GENERALLY AROUND 2-3 SM
VISIBILITY AND 500-1000 FT CEILINGS. WINDS WILL BE EASTERLY AROUND
5-8 KNOTS.

OUTLOOK...

WED NGT INTO THU NGT...MVFR AND IFR IN RAIN AND FOG.

FRI TO SUN...VFR/MVFR WITH SEMITROPICAL MOISTURE STILL HERE AND
             SOME SHOWERS.

&&

.HYDROLOGY...
QPFS FROM NCEP...GFS AND NAM ALSO SUGGEST A 5-10 INCH RAINFALL
ACRS CNTRL SRN TIER/CHEMUNG BASIN AND FIDPNGER LAKES REGIONS PSBL.
THE REST OF THE REGION SEES 3-5 INCHES OF RAIN. BUT THESE AREAS
HAVE SEEN A LOT OF RAIN FROM IRENE WITH THE CNTRL SRN TIER/CHEMUNG
AND FINGER LAKES SEEING LESS RAIN AND HAVE MORE CAPACITY TO HOLD
SOME RUNOFF BACK. IN ANY EVENT...WE ARE VERY CONCERNED FOR LOCALIZED
MAJOR FLASH FLOODING...AND POTENTIALLY MODERATE TO MAJOR FLOODING
ON OUR RIVERS. THE MOST AT RISK LIKELY WILL BE THE CHEMUNG
BASIN...FINGER LAKES...BASINS OF NORTHEAST PA. THE NORTH BRANCH OF
THE SUSQUEHANNA AND UPPER DELAWARE LIKELY WILL SEE SOME FLOODING
BUT CUD BE SPARED THE WORST SINCE IT APPEARS AT THIS POINT THAT
THE HEAVIEST RAINS MAY STAY WEST OF THIS REGION.
HOWEVER...ANTECEDENT CONDITIONS IN THESE AREAS WARRANT FLOOD
WATCHES GIVEN HOW WET IT HAS BEEN. BOTTOM LINE NO ONE IS OUT OF
THE WOODS AT THIS POINT. THE THREATS ARE ELEVATED FOR FLOODING
EVERYWHERE IN OUR SERVICE AREA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR PAZ038>040-043-044-
     047-048-072.
NY...FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR NYZ009-015>018-
     022>025-036-037-044>046-055>057-062.

&&

SYNOPSIS...JAB
NEAR TERM...DJN/RRM
SHORT TERM...JAB
LONG TERM...TAC
AVIATION...DJP
HYDROLOGY...
Hazardous weather outlook, Sep 6, 2:50 PM EST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
350 PM EDT TUE SEP 6 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-072000-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
350 PM EDT TUE SEP 6 2011

...FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT MAY BE
NEEDED WEDNESDAY TO FRIDAY. RAINFALL SPOTTERS ARE ASKED TO REPORT
THEIR RAINFALL TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Sep 6, 10:09 PM EST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1109 PM EDT TUE SEP 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 PM     FLASH FLOOD      CONYNGHAM               40.99N  76.06W
09/06/2011                   LUZERNE            PA   EMERGENCY MNGR

            NESCOPEK CREEK COMING OUT OF ITS BANKS IN SEVERAL
            LOCATIONS

&&

DJP

The radar

The Binghamton radar (KBGM), 104 km away, was scanning. The volume nearest the first event began at 06:34 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 5 flood. Local standard time, as filed.

Flash Flood, Luzerne

When
September 7, 1:34 AM EST to September 8, 12:00 PM EST
Where
Luzerne County, 0.38 mi W of Parsons to 0.7 mi E of Wilkes Barre
Cause
Heavy Rain / Tropical System
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
41.271, -75.857

Widespread urbanized flash flooding began with some evacuations.

Flash Flood, Susquehanna

When
September 7, 8:12 AM EST to September 8, 10:00 AM EST
Where
Susquehanna County, Little Meadows to 1.75 mi ENE of Little Meadows
Cause
Heavy Rain / Tropical System
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
41.980, -76.130

Catastrophic flash flooding occurred in Little Meadows from very heavy rains. Numerous roads, homes and bridges were severely damaged.

Flash Flood, Luzerne

When
September 7, 10:33 AM EST to September 8, 10:00 AM EST
Where
Luzerne County, 0.52 mi E of Nesopeck to 1.7 mi SSW of Nesopeck
Cause
Heavy Rain / Tropical System
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
41.050, -76.210

Major flash flooding was reported along the Nescopeck Creek.

Flash Flood, Bradford

When
September 7, 10:36 AM EST to September 8, 10:00 AM EST
Where
Bradford County, 0.86 mi SW of Windham Center to 2.54 mi NW of Windham
Cause
Heavy Rain / Tropical System
Property damage
$3.0 million
Reported by
Unknown
Coordinates
41.960, -76.330

Catastrophic flash flooding occurred along Route 187. Numerous roads, homes and bridges were severely damaged. A road collapsed from the flooding.

Flash Flood, Wyoming

When
September 7, 11:05 AM EST to September 8, 10:00 AM EST
Where
Wyoming County, 0.95 mi SE of Lovelton to 3.55 mi WNW of Myobeach
Cause
Heavy Rain / Tropical System
Property damage
$5.0 million
Reported by
Emergency Manager
Coordinates
41.520, -76.168

Catastrophic flash flooding began in Wyoming County in the Mehoopany and Forkston areas. Numerous roads, homes and bridges were severely damaged.

Flood, Bradford

When
September 7, 11:12 AM EST to September 8, 5:15 PM EST
Where
Bradford County, 0.91 mi ENE of Powell to 0.66 mi E of Powell
Cause
Heavy Rain / Tropical System
Property damage
$1.0 million
Reported by
River/Stream Gage
Coordinates
41.707, -76.485

Record flooding occurred along the Towanda Creek near Monroeton, PA. The river crested at 20.97 feet on September 8, 2011 at 5:15 AM. The previous record of 20.86 feet occurred during the January 1996 rain and snow melt flooding.

Flood, Bradford

When
September 7, 12:26 PM EST to September 12, 10:30 AM EST
Where
Bradford County, 1.6 mi NNE of East Athens to 1.71 mi SSE of Athens
Cause
Heavy Rain / Tropical System
Property damage
$15 million
Reported by
River/Stream Gage
Coordinates
41.992, -76.471

Record flooding occurred along the Susquehanna River near Sayre and Athens, PA between September 7th and September 12th, 2011. The river crested at 26.67 feet at 4:15 PM on September 8th as determined by a USGS high water mark survey.

Flash Flood, Susquehanna

When
September 7, 1:04 PM EST to September 8, 10:00 AM EST
Where
Susquehanna County, 1.92 mi NW of Little Meadows to 2.29 mi W of Little Meadows
Cause
Heavy Rain / Tropical System
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
41.996, -76.161

National guard was called in to rescue trapped residents due to catastrophic flash flooding.

Flash Flood, Bradford

When
September 7, 1:20 PM EST to September 8, 10:00 AM EST
Where
Bradford County, 1.31 mi WNW of Monroeton to 1.04 mi NNW of Powell
Cause
Heavy Rain / Tropical System
Property damage
$2.0 million
Reported by
Public
Coordinates
41.729, -76.492

Catastrophic flash flooding occurred in Monroeton from the Towanda Creek. The levee was destroyed by the flash flooding. Routes 220, 414 and 6 are all closed due to flash flooding. Many homes have been flooded.

Flash Flood, Bradford

When
September 7, 2:30 PM EST to September 8, 10:00 AM EST
Where
Bradford County, 0.53 mi SSW of Macedonia to 1.69 mi NNE of North Towanda
Cause
Heavy Rain / Tropical System
Property damage
$2.0 million
Reported by
Emergency Manager
Coordinates
41.763, -76.385

Numerous roads were closed in the Towanda area due to flash flooding.

Flash Flood, Bradford

When
September 7, 2:30 PM EST to September 8, 10:00 AM EST
Where
Bradford County, Wysox to 1.38 mi SSW of Limehill
Cause
Heavy Rain / Tropical System
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
41.770, -76.400

Route 6 was closed between Wysox and Wyalusing due to flash flooding.

Flash Flood, Susquehanna

When
September 7, 2:45 PM EST to September 8, 10:00 AM EST
Where
Susquehanna County, Rush to 1.13 mi S of Rush
Cause
Heavy Rain / Tropical System
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
41.780, -76.050

Many roads were severely flooded. Rescues took place as people were cut off from so many road closures.

Flash Flood, Bradford

When
September 7, 3:45 PM EST to September 8, 10:00 AM EST
Where
Bradford County, 0.86 mi NE of Rome to 1.52 mi NE of East Smithfield
Cause
Heavy Rain / Tropical System
Property damage
$2.0 million
Reported by
Emergency Manager
Coordinates
41.860, -76.320

Catastrophic flash flooding occurred in Bradford county. Routes 220 and 187 and numerous county roads were closed and severely damaged. Several towns were not accessible from the flash flooding. Students were unable to leave Northeast Bradford High School and evacuations took place in several communities.

Flood, Bradford

When
September 7, 5:47 PM EST to September 8, 9:42 PM EST
Where
Bradford County, 0.66 mi WSW of Towanda to 0.91 mi ESE of Towanda Arpt
Cause
Heavy Rain / Tropical System
Deaths
1 direct, 0 indirect
Property damage
$5.0 million
Reported by
River/Stream Gage
Coordinates
41.765, -76.441

Major flooding occurred along the Susquehanna River near Towanda, PA. The river crested at 30.52 feet on September 8, 2011 at 10:45 AM.

Flood, Wyoming

When
September 7, 6:22 PM EST to September 11, 2:50 AM EST
Where
Wyoming County, 0.88 mi S of Meshoppen to 1.49 mi SSE of Meshoppen
Cause
Heavy Rain / Tropical System
Property damage
$20 million
Reported by
River/Stream Gage
Coordinates
41.607, -76.051

Record flooding occurred along the Susquehanna River near Meshoppen, PA. The river crested at 44.42 feet on September 8, 2011 at 4:15 PM. The previous record of 43.51 feet was from the June 1972 Hurricane Agnes flood.

Flood, Luzerne

When
September 8, 12:14 AM EST to September 11, 12:45 PM EST
Where
Luzerne County, 1.03 mi N of Pittston to 0.62 mi NW of Suscon
Cause
Heavy Rain / Tropical System
Property damage
$44 million
Reported by
River/Stream Gage
Coordinates
41.335, -75.798

Record flooding occurred along the Susquehanna River throughout the Wyoming Valley of northeast Pennsylvania. The river crested at Wilkes-Barre at 42.66 feet around 7:00 AM on September 8, 2011 as determined by a USGS high water mark survey. The previous record crest was 40.91 feet which dates back to the June 1972 Hurricane Agnes flood.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Bradford2011-09-0792FemalePermanent HomeDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339708, 339710, 339712, 339714, 339716, 349536, 349533, 339717, 339718, 339719, 339720, 339722, 339721, 349537, 349538, 349540.